Alert archive / Kansas / Severe Thunderstorm Warnings in 2010
Severe Thunderstorm Warning 14, NWS Goodland, KS
NWS Goodland, KS issued this severe thunderstorm warning at Apr 22, 2010, 2:21 PM CDT for Wichita County, Kansas. It was in force for 16 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Apr 22, 2010, 2:21 PM CDT (19:21 UTC)
- Expired
- Apr 22, 2010, 2:37 PM CDT
- In force
- 16 min
- Issued by
- NWS Goodland, KS
- Area
- Storm-based polygon
- Hail
- 1.5 in
- Wind
- 60.0 mph
County Wichita County, KS
The radar
The Goodland radar (KGLD), 103 km from the middle of the area, began a volume at 19:23 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 22, 1:30 PM CDT | Tornado Watch | SPC | 8 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 7.4 hours before the alert went out and 149 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 293 J/kg
- Mixed-layer CIN
- -140 J/kg
- Mixed-layer LCL
- 661 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 207 m²/s²
- 0-3 km storm-relative helicity
- 152 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 22, 6:47 AM CDT, 7 hours 34 minutes earlier.
Area forecast discussion, Apr 22, 6:47 AM CDT, 7 hours 34 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 547 AM MDT THU APR 22 2010 .DISCUSSION... 216 AM MDT THU APR 22 2010 MAJOR FORECAST CONCERN IS THE PERIOD OF ACTIVE WEATHER THROUGH SATURDAY. SATELLITE CONTINUING TO SHOW A HIGHLY AMPLIFIED PATTERN FROM THE CENTRAL PACIFIC INTO THE WESTERN ATLANTIC. FLOW HAS BECOME EVEN MORE AMPLIFIED THAN YESTERDAY. BROAD UPPER TROUGH OVER EASTERN CANADA HAS RETROGRESSED IN THE LAST 24 HOURS. OF MAJOR NOTE...LARGE AND STRONG UPPER LOW HAS NOW CUT OFF OVER THE DESERT SOUTHWEST WITH THE RIDGE LINE OVER THE AREA AT THIS TIME. AT MID LEVELS...MODELS INITIALIZED THE UPPER LOW A LITTLE TOO FAR SOUTH AND EAST AND WERE ALSO A LITTLE FAR EAST WITH THE HEIGHT FIELD. OVERALL THE NAM WAS DOING SLIGHTLY BETTER THAN THE UKMET. AT LOW LEVELS...THE ECMWF FOLLOWED BY THE NAM WAS HANDLING THE SURFACE WIND/PRESSURE FIELD THE BEST...ESPECIALLY THE POSITION AND STRENGTH OF THE LEE TROUGH. ECMWF WAS CAPTURING THE SURFACE DEWPOINTS THE BEST. MODELS WERE TOO WARM TO OUR SOUTH. THE GFS WAS DOING SLIGHTLY BETTER THE NAM AND UKMET. BECAUSE OF THE FLOW PATTERN...BELIEVE FEATURES WILL BE SLOWER TO MOVE...FURTHER SOUTH...AND WILL AFFECT THE REGION FOR LONGER THAN PREVIOUSLY EXPECTED. WILL USE A BLEND OF PERSISTENCE WITH THE ECMWF/UKMET/NAM. TODAY/TONIGHT...THUNDERSTORMS HAVE BEEN DEVELOPING IN WARM AIR ADVECTION PATTERN. THEY HAVE BEEN MAKING SLOW BUT STEADY PROGRESS TO THE NORTH AND EAST. FIRST QUESTION WILL BE WHERE STORMS WILL BE AT THE BEGINNING OF THE DAY. CURRENT FORECAST AND MODEL OUTPUT WOULD SAY OVER THE NORTHERN AND EASTERN SECTIONS IN THE MORNING. BASED ON HOW THINGS HAVE UNFOLDED...CURRENT MORNING GRIDS LOOK GOOD...AND JUST RAISED POPS A LITTLE. NEXT QUESTION WILL BE WHEN DOES THE ATMOSPHERE RELOAD FOR THE NEXT ROUND OF THUNDERSTORMS. SOME MODEL OUTPUT SAYS IN THE MORNING AND OTHERS NOT UNTIL THE AFTERNOON. THIS WILL DEPEND SOME ON CLEARING. HOWEVER...VERY FAVORABLE SET UP LATE AFTERNOON WITH DRY LINE... SURFACE LOW POSITION...STRONG MID LEVEL LIFT...STEEP LAPSE RATES AND LEFT FRONT QUADRANT OF JET IS OVER THE WESTERN HALF OF THE AREA THIS AFTERNOON...AND THEN IT MOVES ACROSS THE AREA DURING THE NIGHT. SO VERY HIGH POPS WITH STRONG LIKELIHOOD OF SEVERE WILL BE IN THE FOR THE FIRST TWO PERIOD. JUST TWEAKED TEMPERATURES DO TO LACK OF TIME. HOWEVER...THE TEMPS WERE CLOSE TO LATEST GUIDANCE. FRIDAY/FRIDAY NIGHT...LOW KICKS OUT A LITTLE SLOWER SO RAISE POPS IN THE MORNING. THEN WILL BE UNDER THE COLD POOL IN THE AFTERNOON AND KEPT CURRENT GRIDS. LOWERED MAXES A TOUCH. FOR THE NIGHT...NEW GUIDANCE IS CLUSTERING AROUND A FURTHER SOUTH SOLUTION AND MUCH MORE FAVORABLE POSITION FOR WRAP AROUND TO AFFECT THE AREA. SO INCREASED THE COVERAGE OF THE LIKELY POPS. SATURDAY/SATURDAY NIGHT...WITH SLOWER KICK OUT AND FURTHER SOUTH SOLUTION...RAISED POPS A LITTLE FOR THE DAYTIME. ALSO LOWERED MAXES MORE. NO CHANGES MADE BEYOND THIS PERIOD. THANKS TO ALL FOR THE COLLABORATION BULLER && .AVIATION... 545 AM MDT THU APR 22 2010 FOR THE 12Z TAF CYCLE...VERY COMPLEX FORECAST TODAY AS THE FIRST OF SEVERAL EXPECTED WAVES OF SHOWERS AND THUNDERSTORMS LIFTS NORTHEASTWARD ACROSS THE AREA THIS MORNING. EXPECT -SHRA TO CONTINUE WINDING DOWN AT KGLD OVER THE NEXT HOUR OR TWO AS PRECIP PICKS UP AT KMCK AND LASTS THROUGH ROUGHLY 15Z. AFTER THIS TIME FRAME TIMING AND COVERAGE OF PRECIP BECOMES PROBLEMATIC. GENERALLY SPEAKING...EXPECT RAIN AND THUNDERSTORMS TO REDEVELOP THIS AFTERNOON AND EVENING AT BOTH TERMINALS. OUTSIDE OF THIS TIME RANGE...SHOWERS AND THUNDERSTORMS REMAIN POSSIBLE. CIGS ARE GENERALLY EXPECTED TO BE SUB-VFR WITH WINDS CONTINUING FROM THE SOUTHEAST AT AROUND 15G20KTS THIS AFTERNOON. 50 && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. NE...NONE. CO...NONE. &&
Hazardous weather outlook, Apr 22, 11:43 AM CDT, 2 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 1043 AM MDT THU APR 22 2010 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-231200- YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON- SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA- DUNDY-HITCHCOCK-RED WILLOW- 1030 AM MDT THU APR 22 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO. .DAY ONE...THIS AFTERNOON AND TONIGHT SUPERCELL THUNDERSTORMS CAPABLE OF PRODUCING VERY LARGE HAIL, DAMAGING WINDS AND A FEW TORNADOES WILL BE POSSIBLE THIS AFTERNOON AND EVENING. NUMEROUS THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG AND NORTH OF A SLOW MOVING WARM FRONT THROUGH THE EVENING HOURS. THE GREATEST THREAT FOR TORNADO PRODUCING STORMS IS EXPECTED ALONG AND IMMEDIATELY NORTH OF THE WARM FRONT WHICH IS EXPECTED TO REMAIN ALONG OR SOUTH OF INTERSTATE 70 THROUGH THE EVENING HOURS. AS THE STORMS MOVE NORTH AND EAST ACROSS THE TRI-STATE AREA TONIGHT, LARGE HAIL, DAMAGING WINDS AND LOCALLY HEAVY RAIN WILL REMAIN POSSIBLE THROUGH LATE TONIGHT BEFORE ACTIVITY DIMINISHES TOWARD MORNING. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY ADDITIONAL THUNDERSTORM CHANCES WILL CONTINUE FROM FRIDAY INTO SATURDAY. HOWEVER...NONE OF THESE THUNDERSTORMS ARE EXPECTED TO BECOME SEVERE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE NEEDED THIS AFTERNOON AND TONIGHT.
In the hours before
Local storm report, Apr 22, 9:47 AM CDT, 4 hours 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
847 AM MDT THU APR 22 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0841 AM HEAVY RAIN NNW GEM 39.43N 100.90W
04/22/2010 M1.26 INCH THOMAS KS OTHER FEDERAL
&&
MWMLocal storm report, Apr 22, 10:52 AM CDT, 3 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
952 AM MDT THU APR 22 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0952 AM HEAVY RAIN WINONA 39.06N 101.25W
04/22/2010 E1.60 INCH LOGAN KS EMERGENCY MNGR
&&
MWMLocal storm report, Apr 22, 11:06 AM CDT, 3 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE GOODLAND KS
1006 AM MDT THU APR 22 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0952 AM HEAVY RAIN WINONA 39.06N 101.25W
04/22/2010 M1.60 INCH LOGAN KS EMERGENCY MNGR
&&
MWMThe office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 22, 2:41 AM CDT | Severe Thunderstorm Warning | GLD | Wallace | 64 min |
| Apr 22, 3:41 AM CDT | Severe Thunderstorm Warning | GLD | Sherman, Wallace | 64 min |
| Apr 22, 4:30 AM CDT | Severe Thunderstorm Warning | GLD | Logan, Sherman, Thomas, Wallace | 60 min |
| Apr 22, 2:09 PM CDT | Severe Thunderstorm Warning | GLD | Greeley, Wichita | 44 min |
| Apr 22, 2:46 PM CDT | Severe Thunderstorm Warning | GLD | Greeley, Wallace, Wichita | 29 min |
| Apr 22, 3:06 PM CDT | Severe Thunderstorm Warning | GLD | Greeley | 40 min |
| Apr 22, 3:41 PM CDT | Severe Thunderstorm Warning | GLD | Greeley | 18 min |
| Apr 22, 3:54 PM CDT | Severe Thunderstorm Warning | GLD | Wallace | 34 min |
| Apr 22, 4:18 PM CDT | Severe Thunderstorm Warning | GLD | Wallace | 14 min |
| Apr 22, 6:53 PM CDT | Tornado Warning | GLD | Wichita | 29 min |
| Apr 22, 2:02 AM CDT | Severe Thunderstorm Warning | GLD | Cheyenne | 43 min |
| Apr 22, 4:56 PM CDT | Severe Thunderstorm Warning | GLD | Cheyenne | 49 min |
| Apr 22, 5:10 PM CDT | Tornado Warning | GLD | Cheyenne | 35 min |
| Apr 22, 5:11 PM CDT | Tornado Warning | GLD | Cheyenne | 34 min |
| Apr 22, 5:23 PM CDT | Severe Thunderstorm Warning | GLD | Kit Carson | 37 min |
| Apr 22, 5:39 PM CDT | Tornado Warning | GLD | Cheyenne, Kit Carson | 18 min |
| Apr 22, 5:43 PM CDT | Tornado Warning | GLD | Cheyenne | 32 min |
| Apr 22, 6:08 PM CDT | Tornado Warning | GLD | Cheyenne, Kit Carson | 37 min |
| Apr 22, 6:19 PM CDT | Severe Thunderstorm Warning | GLD | Kit Carson | 26 min |
| Apr 22, 6:26 PM CDT | Severe Thunderstorm Warning | GLD | Yuma | 34 min |
| Apr 22, 6:31 PM CDT | Flash Flood Warning | GLD | Cheyenne, Kit Carson, Yuma | 3 hr |
| Apr 22, 6:42 PM CDT | Tornado Warning | GLD | Cheyenne, Kit Carson | 33 min |
| Apr 22, 6:47 PM CDT | Severe Thunderstorm Warning | GLD | Kit Carson | 28 min |
| Apr 22, 6:49 PM CDT | Severe Thunderstorm Warning | GLD | Kit Carson | 26 min |
| Apr 22, 6:49 PM CDT | Severe Thunderstorm Warning | GLD | Kit Carson | 26 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2010Every severe thunderstorm warning in 2010
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.